Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 138, NWS Kansas City, MO

July 13, 2017Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 13, 2017, 11:00 AM CDT for Atchison County, Holt County, Missouri. It took effect at Jul 13, 2017, 12:34 PM CDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 11:00 AM CDT (16:00 UTC)
In effect from
Jul 13, 2017, 12:34 PM CDT
Expired
Jul 14, 2017, 2:30 PM CDT
In force
26 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 16.51 ft at Jul 13, 2017, 1:00 PM CDT.

actionminormoderate101507/1307/1407/15
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

003 
WGUS43 KEAX 131600
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1100 AM CDT Thu Jul 13 2017


...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-141600-
/O.NEW.KEAX.FL.W.0138.170713T1734Z-170714T1930Z/
/FFXM7.1.ER.170713T1734Z.170713T1800Z.170713T1930Z.NO/
1100 AM CDT Thu Jul 13 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* until Friday afternoon.
* At 10:15 AM Thursday the stage was 13.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 17.6 feet by this afternoon. The river will fall below
  flood stage by this afternoon.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   13.8   Thu 10 AM   17.6 this afternoon
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
1 follow-up statement
243 
WGUS83 KEAX 132004
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Thu Jul 13 2017


...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-132034-
/O.CAN.KEAX.FL.W.0138.000000T0000Z-170714T1930Z/
/FFXM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
304 PM CDT Thu Jul 13 2017

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At  2:15 PM Thursday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to 10.4 feet by 
  Friday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   16.5   Thu 02 PM   13.1 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 13, 6:39 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 6:39 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Thu Jul 13 2017

.Discussion...
Issued at 308 AM CDT THU JUL 13 2017

Ongoing convection early this morning across northern Missouri and
stretching into central Missouri has produced quite a bit of
rainfall, especially where training has occurred in the vicinity
of Grundy, Daviess, Harrison, Gentry, Sullivan, Linn, and Livingston
counties. This convection will continue to affect these areas for
at least the next hour or two, with some subtle signs of weakening,
although other indications point to it persisting through dawn
before finally tapering off. LLJ has been assisting in this
persistent convection, hence the tapering off anticipated once the
nocturnal jet subsides after sunrise. Before the lull later this
morning, could see building convection further south and west, as
already beginning to appear with increasing reflectivity echoes in
NE KS/NW MO. The HRRR in particular has been persistent from
hour-to-hour runs in developing convection in the STJ area before
dissipating after sunrise.

The focus of convection redeveloping later today into tonight
will be along an ill-defined/weak boundary stretching across the
central portion of the forecast area. Outflow boundaries left
behind this morning will provide additional lifting support for
convection, and of course throw wrenches into attempting to
pinpoint where convection will fire and subsequent evolution later
today, given the difficulty that even the highest resolution
models have with resolving these, along with other microscale
processes at play. As for the severe threat, can't rule out some
strong to perhaps severe storms this afternoon, thanks to
plentiful instability. While the better shear parameters look to
remain north of where storms will fire up today, the amount of
instability coupled with supportive lapse rates will yield what
has been the pattern as of late: pulse storms with swift updrafts
followed by collapsing cells. Therefore, while can't rule out hail
in some of the more feisty and longer-lived storms that may
develop later today, winds/downbursts may be the primary hazard to
keep a close eye on, particularly where intersecting
boundaries/boundary collisions aid in enhancing updrafts.
Additionally, given the amount of rain that has fallen in the
aforementioned areas, any additional rain that falls in currently
warned areas will see flooding-related issues continue, with the
possibility of flooding concerns appearing elsewhere should the
training of moderate to heavy rain set itself up again tonight.
Average PWATs this time of year typically are around 1.25" - 1.5";
models are indicating PWATs well exceeding the 2" mark tonight.
In comparison, PWATs of 2+" are currently being analyzed across
northern into central MO, with the highest PWATs currently
depicted right where convection has been falling for hours now.

While the southern portions of the forecast area could see
additional chances of storms on Friday, the remainder of the
forecast period looks to return to dry conditions, but with
respect to precip chances, not necessarily with RHs. As a trough
axis slides past the region early next week, perhaps pop-up
storms aren't entirely out of the question for eastern MO but with
upper-level ridge rebuilding over the center of the country next
week, it looks to keep those precip chances at bay for the local
forecast area. In response, temps will likely rise back well into
the 90s area-wide by the middle of next week, reminding us that
summer isn't going anywhere.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 613 AM CDT THU JUL 13 2017

Thunderstorms in the area this morning have the capability of
greatly reducing visibilities due to heavy rainfall. Thunderstorm
chances will persist for the next couple of hours in the vicinity
of all four terminals but will have a break later this morning
through early this afternoon. Another round of thunderstorms will
develop this afternoon/evening with the KC metro area in the thick
of it. Similar to what occurred overnight, could see renewed
convection throughout tonight with reduced visibilities,
especially in the heaviest storms. Some storms will have the
potential to become strong to perhaps severe, with
winds/downbursts likely being the primary threat with these
storms, although cannot rule out the potential for hail.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...lg
Aviation...lg
Hazardous weather outlook, Jul 13, 4:41 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Thu Jul 13 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Thu Jul 13 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 3 to 7 inches of rain has fallen across a large portion of north
 central Missouri overnight leading to road closures as well flooding
 along area rivers, creeks, and streams.

 Hot conditions will continue today along and south of Highway 50
 where temperatures will reach the low to mid 90s with heat index
 values in the 100 to 105 range.

 Strong to isolated severe storms will be possible this evening into
 tonight. These storms again will be efficient rain makers and may
 cause localized flash flooding. Damaging downburst winds will be the
 main severe threat. Small hail and frequent lightning will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 13, 7:47 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            3 ESE COFFEY            40.10N 93.94W
07/13/2017                   DAVIESS            MO   PUBLIC

            HWY B FLOODED BY HICKORY CREEK.

&&

STG
Local storm report, Jul 13, 7:49 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            3 ESE COFFEY            40.10N 93.94W
07/13/2017                   DAVIESS            MO   PUBLIC

            ROUTE B FLOODED IN BOTH DIRECTIONS NEAR
            HICKORY CREEK.

&&

STG
Local storm report, Jul 13, 7:53 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            2 N LOCK SPRINGS        39.88N 93.78W
07/13/2017                   DAVIESS            MO   PUBLIC

            MO-190 IS FLOODED IN BOTH DIRECTIONS NEAR
            CLEAR CREEK. ROUTE V IS ALSO FLOODED IN BOTH
            DIRECTIONS NEAR CLEAR CREEK.

&&

STG
Local storm report, Jul 13, 7:55 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLOOD            4 ENE GALLATIN          39.94N 93.89W
07/13/2017                   DAVIESS            MO   DEPT OF HIGHWAYS

            ROUTE K FLOODED IN BOTH DIRECTIONS NEAR BIG
            CREEK.

&&

STG
Local storm report, Jul 13, 7:56 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            2 N LOCK SPRINGS        39.88N 93.78W
07/13/2017                   DAVIESS            MO   DEPT OF HIGHWAYS

            MO-190 IS FLOODED IN BOTH DIRECTIONS NEAR
            CLEAR CREEK. ROUTE V IS ALSO FLOODED IN BOTH
            DIRECTIONS NEAR CLEAR CREEK.

&&

STG
Local storm report, Jul 13, 9:38 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 AM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLOOD            2 SW TINDALL            40.13N 93.63W
07/13/2017                   GRUNDY             MO   DEPT OF HIGHWAYS

            ROUTE A FLOODED IN BOTH DIRECTIONS NEAR
            WELDON RIVER.

&&

STG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:02 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston28 min
Jul 12, 8:09 PM CDTSpecial Weather StatementEAXAdair51 min
Jul 12, 8:10 PM CDTSpecial Weather StatementEAXSullivan50 min
Jul 12, 8:25 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan35 min
Jul 12, 8:29 PM CDTSevere Thunderstorm WarningEAXCaldwell, Grundy, Livingston31 min
Jul 12, 8:45 PM CDTAreal Flood AdvisoryEAXGrundy, Linn, Livingston, Sullivan3 hr
Jul 12, 8:54 PM CDTAreal Flood AdvisoryEAXAdair3 hr
Jul 12, 9:03 PM CDTSpecial Weather StatementEAXAdair27 min
Jul 12, 11:10 PM CDTSpecial Weather StatementEAXGrundy50 min
Jul 12, 11:53 PM CDTSpecial Weather StatementEAXLinn37 min
Jul 12, 11:57 PM CDTAreal Flood AdvisoryEAXAdair, Grundy, Linn, Livingston, Putnam, Sullivan6 hr
Jul 13, 12:11 AM CDTSpecial Weather StatementEAXGrundy34 min
Jul 13, 12:30 AM CDTFlash Flood WarningEAXAdair, Daviess, Grundy, Harrison, Linn, Sullivan6 hr
Jul 13, 1:05 AM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Harrison5 hr
Jul 13, 2:26 AM CDTAreal Flood AdvisoryEAXCaldwell, Chariton, Daviess, Linn, Livingston, Macon and 1 more4 hr
Jul 13, 5:50 AM CDTAreal Flood WarningEAXAdair, Caldwell, Chariton, Daviess, DeKalb, Gentry and 10 more12 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXDaviess, Gentry41 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXLinn, Livingston67 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Jul 13, 8:22 AM CDTRiver Flood WarningEAXDaviess, Livingston60 hr
Jul 13, 8:22 AM CDTRiver Flood WarningEAXCarroll, Chariton4 days
Jul 13, 5:45 PM CDTAreal Flood WarningEAXDaviess, Gentry, Grundy, Harrison, Linn, Livingston and 1 more24 hr
Jul 13, 6:06 PM CDTSpecial Weather StatementEAXJackson24 min
Jul 13, 6:10 PM CDTSpecial Weather StatementEAXJohnson35 min
Jul 13, 6:40 PM CDTSpecial Weather StatementEAXCass35 min

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.